Go Back  British Expats > Living & Moving Abroad > Australia
Reload this Page >

Question for any nurses out there

Question for any nurses out there

Old Dec 17th 2003, 2:36 pm
  #1  
Born to be ignored
Thread Starter
 
JaneandJim's Avatar
 
Joined: Sep 2003
Location: Anstead, Brisbane
Posts: 1,138
JaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond repute
Default Question for any nurses out there

Hi,

A relative of mine took an overdose of 30 paracetamol yesterday (don't know what strength). She was taken to hospital but they didn't pump her stomach. Her blood tests came back clear and she was released the same day.

Can somebody take that many tablets without permanently damaging their liver? I thought that there would be at least some damage? I know that there is no treatment for this, but shouldn't she have been kept in hospital a bit longer?

Thanks for any advice on this.

Jane
JaneandJim is offline  
Old Dec 17th 2003, 2:41 pm
  #2  
BE Forum Addict
 
podgypossum's Avatar
 
Joined: Sep 2003
Posts: 2,666
podgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant future
Default

If the blood tests came back clear and she showed no other signs of "physical" stress, then it would be fine to send her home. The psycholgical side of things is a bit different and i'd be more worried about their mental health right now.

I am informed that paracetomol is not a good drug to take for killing yourself as it rarely works unless taken in huge doses (much much higher than 30 tabs)
podgypossum is offline  
Old Dec 17th 2003, 2:52 pm
  #3  
BE Forum Addict
 
podgypossum's Avatar
 
Joined: Sep 2003
Posts: 2,666
podgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant futurepodgypossum has a brilliant future
Default

Oooops...appologies...i asked my husband about the tablets and he misheard and thought i said 13 not 30!!

He says it all depends on the individuals metabolism etc. they do the blood test to see how it has reacted in the body. Presumably your relative was not adversly affected and thats why they were discharged.
podgypossum is offline  
Old Dec 17th 2003, 3:14 pm
  #4  
 
tiredwithtwins's Avatar
 
Joined: Aug 2003
Posts: 8,147
tiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond reputetiredwithtwins has a reputation beyond repute
Default Re: Question for any nurses out there

Originally posted by JaneandJim
Hi,

A relative of mine took an overdose of 30 paracetamol yesterday (don't know what strength). She was taken to hospital but they didn't pump her stomach. Her blood tests came back clear and she was released the same day.

Can somebody take that many tablets without permanently damaging their liver? I thought that there would be at least some damage? I know that there is no treatment for this, but shouldn't she have been kept in hospital a bit longer?

Thanks for any advice on this.

Jane

if she was admitted quite quickly following the overdose she will have been given an antidote to the paracetamol - acetylcysteine - her blood levels checked and if ok would have been discharged.
The fact that she was treated quickly would have been the reason she was allowed to leave hospital - perhaps she also has a psychiatric referal to follow her up which she may not have mentioned. There may have been a bit of damage, but small bits of the liver can regenerate, and she can live quite normally without a majority of her liver anyway. (60% give or take)
Incidentally, it has been researched that since the legislation was introduced to limit the amount of paracetamol that could be sold, the number of paracetamol overdoses has been reduced by something like 50%
hope she is ok

sue
tiredwithtwins is offline  
Old Dec 17th 2003, 3:30 pm
  #5  
Born to be ignored
Thread Starter
 
JaneandJim's Avatar
 
Joined: Sep 2003
Location: Anstead, Brisbane
Posts: 1,138
JaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond repute
Default

Hi,

Thanks for the replies. She went for a psychiatric assessment straight after being discharged. She has a lot of anger and bitterness she needs to resolve. Unfortunately, until she stops playing the victim and starts taking responsibility for the choices she has made, things aren't going to get better for her. Perhaps counselling will help her to to see that. In the meantime, its my parents who are suffering.

Thanks,
Jane
JaneandJim is offline  
Old Dec 17th 2003, 4:46 pm
  #6  
Forum Regular
 
Muzzman's Avatar
 
Joined: Dec 2003
Location: Bris!!
Posts: 241
Muzzman is an unknown quantity at this point
Default

Are you sure she actually did take them and is not just saying that to get attention. I used to work on a Liver unit and liver damage can be caused by as few as 8 paracetomol tablets. If her blood tests were ok and she didnt get treated with parvolex then she is probably lying; didnt take that many or has a fantastic, superduperduper metabolism. I strongly suspect that if they sent her home her blood test to check levels of paracetomol was negative!!!
Paracetomol is very dangerous and liver failure is not a nice way to go. She obviously needs help anyway.
Best wishes, Karen

Last edited by Muzzman; Dec 17th 2003 at 5:03 pm.
Muzzman is offline  
Old Dec 17th 2003, 5:30 pm
  #7  
Born to be ignored
Thread Starter
 
JaneandJim's Avatar
 
Joined: Sep 2003
Location: Anstead, Brisbane
Posts: 1,138
JaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond reputeJaneandJim has a reputation beyond repute
Default

Originally posted by Muzzman
Are you sure she actually did take them and is not just saying that to get attention. I used to work on a Liver unit and liver damage can be caused by as few as 8 paracetomol tablets. If her blood tests were ok and she didnt get treated with parvolex then she is probably lying; didnt take that many or has a fantastic, superduperduper metabolism. I strongly suspect that if they sent her home her blood test to check levels of paracetomol was negative!!!
Paracetomol is very dangerous and liver failure is not a nice way to go. She obviously needs help anyway.
Best wishes, Karen
Hi Karen,

That's what I was wondering. I thought that 30 tablets would result in some damage. Unfortunately, we'll never know, and like I said, its my parents who are suffering. All I can do is support them the best I can. Won't be easy from the other side of the planet, though!

Jane
JaneandJim is offline  
Old Dec 17th 2003, 6:37 pm
  #8  
Account Closed
 
Joined: Nov 2003
Posts: 1,384
ANA123 is an unknown quantity at this point
Default

Hello Jayne,

I'm sorry to hear your news. To be honest as long as theres no serious physical damage its immaterial whether the person took 13 or 30, though people are often dismissed as seeking attention in this situation, the underlying problems need to be addressed. I'm glad the person has had psychiatric assessment, one of the best ways you and your family can support the person is by encouraging her to maintain contact with her team or worker. In my experience as a community mental health nurse, one of the reasons that people repeat this kind of behaviour is that they dont follow through with counselling etc after the crisis has passed and the underlying problems remain.

I hope this works out for you all.
ANA123 is offline  

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


Contact Us - Archive - Advertising - Cookie Policy - Privacy Statement - Terms of Service - Do Not Sell My Personal Information -

Copyright © 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.